HIV, Mirtazapine and Agranulocytosis
May 5, 2012
I am a 30 year old HIV positive man who started treatment about 6 weeks ago (CD4 in the 700-900 range, viral load 300k-1m). I'm on Norvir, Prezista and Truvada. I don't have my first set of results back yet, but have had no major side effects so far. I also have Bipolar II, which I have been managing with lamotrigine (Lamictal) 150mg/day for the last two or three years.
I've had increasing problems with depression in the last few months so my GP and I decided to try adding an antidepressant. We tried sertraline but it completely eliminated my libido (a boy's gotta have *some* fun, right?!). We're now looking at mirtazapine (Remeron), but I read that this can, in rare cases, cause agranulocytosis, which is presumably the last thing anyone with HIV needs (and, from my layman's reading, might be a bit hard to differentiate from ARV problems in an HIV positive patient?) Should I be concerned about this? I was pushing for bupropion (Wellbutrin/Zyban) but, here in the UK, it's not licensed for depression so he wants to try other options first.
Grateful for any insight or recommendations you can offer!
Response from Dr. Fawcett
Thanks for writing. I'm happy to hear you are having few side effects from the meds and that you are carefully monitoring your moods. Depression is quite common in HIV positive persons and it's important to keep it well-controlled. A class of antidepressants called SSRIs (including sertraline) are usually effective but can, as you note, cause a drop in libido. No matter which antidepressant is used, keep in mind that research shows the best results come from a combination of medication plus psychotherapy.
You are correct that Remeron has rarely been associated with agranulocytosis, a severe and dangerous lowered white blood cell count, although monitoring can reduce risk. You should also be aware that Norvir (ritonovir) and Lamictal can interact in such a way that Lamictal levels can be reduced, resulting in less mood stability. It's a little technical but here is an article to share with your doctor about selecting anti-epileptic drugs for persons with HIV.
As for adding an antidepressant, I would consider working with your physician to get a second opinion from a psychopharmacologist (whose specialty is drug interactions). here is the site for the British Association of Psychopharamcology.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- If I Have Ars Will I Have Headache?
- Diarrhea After Blowjob Worried I Have HIV
- Are Black Spots On The Bottom Side Of Scrotum A Sign Of A Std?
- How To Stop Vaginal Bleeding?
- Reaction Paper Of Sexual Transmitted Infection?
- What Kind Of Sexually Transmitted Infections Does Doxycycline Monohydrate Treat?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.